Alert archive / Illinois / Frost Advisories in 2021
Frost Advisory 3, NWS Chicago, IL
NWS Chicago, IL issued this frost advisory at May 9, 2021, 2:18 PM CDT for 7 counties in Illinois; 5 counties in Indiana. It took effect at May 10, 2021, 12:00 AM CDT. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- May 9, 2021, 2:18 PM CDT (19:18 UTC)
- In effect from
- May 10, 2021, 12:00 AM CDT
- Expired
- May 10, 2021, 8:00 AM CDT
- In force
- 8 hr
- Issued by
- NWS Chicago, IL
Counties Ford County, IL, Grundy County, IL, Iroquois County, IL, Kankakee County, IL, LaSalle County, IL, Livingston County, IL, Will County, IL, Benton County, IN, Jasper County, IN, Lake County, IN, Newton County, IN, Porter County, IN
The radar
The Chicago radar (KLOT), 61 km from the middle of the area, began a volume at 19:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 7.3 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 440 m above ground
- 0-6 km bulk shear
- 77 kt
- 0-1 km storm-relative helicity
- 407 m²/s²
- 0-3 km storm-relative helicity
- 698 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
899 WWUS73 KLOT 091918 NPWLOT URGENT - WEATHER MESSAGE National Weather Service Chicago IL 218 PM CDT Sun May 9 2021 ILZ019-021-023-032-033-039-107-108-INZ001-002-010-011-019-100330- /O.NEW.KLOT.FR.Y.0003.210510T0500Z-210510T1300Z/ La Salle-Grundy-Kankakee-Livingston-Iroquois-Ford-Southern Will- Eastern Will-Lake IN-Porter-Newton-Jasper-Benton- Including the cities of Ottawa, Streator, La Salle, Mendota, Marseilles, Morris, Coal City, Minooka, Kankakee, Bourbonnais, Bradley, Pontiac, Dwight, Fairbury, Watseka, Gilman, Paxton, Gibson City, Channahon, Manhattan, Wilmington, Crete, Peotone, Beecher, Gary, Hammond, Merrillville, Portage, Valparaiso, Chesterton, Roselawn, Kentland, Morocco, Rensselaer, DeMotte, Fowler, and Oxford 218 PM CDT Sun May 9 2021 /318 PM EDT Sun May 9 2021/ ...FROST ADVISORY IN EFFECT FROM MIDNIGHT CDT /1 AM EDT/ TONIGHT TO 8 AM CDT /9 AM EDT/ MONDAY... * WHAT...Low temperatures of 33 to 36 will result in areas of frost. * WHERE...Generally along and south of I-80 in northern Illinois and northwest Indiana. * WHEN...From midnight CDT /1 AM EDT/ tonight to 8 AM CDT /9 AM EDT/ Monday. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ MTF
2 follow-up statements
794 WWUS73 KLOT 100207 NPWLOT URGENT - WEATHER MESSAGE National Weather Service Chicago IL 907 PM CDT Sun May 9 2021 ILZ019-021-023-032-033-039-107-108-INZ001-002-010-011-019-101015- /O.CON.KLOT.FR.Y.0003.210510T0500Z-210510T1300Z/ La Salle-Grundy-Kankakee-Livingston-Iroquois-Ford-Southern Will- Eastern Will-Lake IN-Porter-Newton-Jasper-Benton- Including the cities of Ottawa, Streator, La Salle, Mendota, Marseilles, Morris, Coal City, Minooka, Kankakee, Bourbonnais, Bradley, Pontiac, Dwight, Fairbury, Watseka, Gilman, Paxton, Gibson City, Channahon, Manhattan, Wilmington, Crete, Peotone, Beecher, Gary, Hammond, Merrillville, Portage, Valparaiso, Chesterton, Roselawn, Kentland, Morocco, Rensselaer, DeMotte, Fowler, and Oxford 907 PM CDT Sun May 9 2021 /1007 PM EDT Sun May 9 2021/ ...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM CDT /9 AM EDT/ MONDAY... * WHAT...Low temperatures of 33 to 36 will result in areas of frost. * WHERE...Generally along and south of I-80 in northern Illinois and northwest Indiana. * WHEN...Until 8 AM CDT /9 AM EDT/ Monday. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$
615 WWUS73 KLOT 100750 NPWLOT URGENT - WEATHER MESSAGE National Weather Service Chicago IL 250 AM CDT Mon May 10 2021 ILZ019-021-023-032-033-039-107-108-INZ001-002-010-011-019-101300- /O.CON.KLOT.FR.Y.0003.000000T0000Z-210510T1300Z/ La Salle-Grundy-Kankakee-Livingston-Iroquois-Ford-Southern Will- Eastern Will-Lake IN-Porter-Newton-Jasper-Benton- Including the cities of Ottawa, Streator, La Salle, Mendota, Marseilles, Morris, Coal City, Minooka, Kankakee, Bourbonnais, Bradley, Pontiac, Dwight, Fairbury, Watseka, Gilman, Paxton, Gibson City, Channahon, Manhattan, Wilmington, Crete, Peotone, Beecher, Gary, Hammond, Merrillville, Portage, Valparaiso, Chesterton, Roselawn, Kentland, Morocco, Rensselaer, DeMotte, Fowler, and Oxford 250 AM CDT Mon May 10 2021 /350 AM EDT Mon May 10 2021/ ...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM CDT /9 AM EDT/ THIS MORNING... * WHAT...Low temperatures of 32 to 36 will result in areas of frost. * WHERE...Generally along and south of I-80 in northern Illinois and northwest Indiana. * WHEN...Until 8 AM CDT /9 AM EDT/ this morning. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ Carlaw
What forecasters said that day
The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before this frost advisory went out at May 9, 12:57 PM CDT, 1 hour 21 minutes earlier.
Area forecast discussion, May 9, 12:57 PM CDT, 1 hour 21 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
1257 PM CDT Sun May 9 2021
.UPDATE...
1123 AM CDT
Minor adjustments to the going forecast, with the main message
being better weather for most this afternoon than how this
Mother's Day started!
The shield of steady, soaking rain is dissipating quickly over the
area, with cloud tops warming and the system deformation zone
evolving quickly eastward. Also drier air is filtering in from the
northeast (Green Bay and Gaylord 12Z soundings with PWATs of only
0.27 of an inch). That is also shown also on satellite with
clearing already through the northern tier of CWA counties. Have
ended the highest PoPs just a smidge earlier and bumped up
temperatures some in northern Illinois north of I-80 and away from
the lake. Locations east of I-57 will remain under the lower
clouds the longest, and presently temperatures there are only around
40 with wind chills near 30. Valparaiso even had a brief mix with
snow just before 10 A.M.! Going highs shy of 50 in the far south
and east still look very good.
The northeast winds will be slow to ease for much of the area,
with gusts to 30 mph still being common through early afternoon.
For near Lake Michigan, the winds will probably not diminish much
at all, with the gradient-induced northerly flow around the
departing surface low lining up more with the Lake Michigan fetch
for a period this afternoon. Midway Airport recently gusted to 37
mph and would expect similar magnitude sporadic gusts within a
few miles of the lake into afternoon.
Only other item to note is that we had issued an Areal River Flood
Advisory for a belt of counties that had received 2 to 3 inches of
rain by 9:30 A.M. from near Streator/Pontiac through the south
Chicago suburbs into far northwest Indiana. These amounts were
150+ percent of 6 hour flash flood flood guidance for some of the
basins, although with a longer duration rain and antecedent dry
conditions, the thought has been that impacts are lower and that's
why we went the Flood Advisory route. Did at 10:30 A.M. hear of
some flooding of Indiana State Route 2 near Hebron as well. With
the rain having ended, any minor flooding should fairly quickly
ease into this afternoon.
MTF
&&
.SHORT TERM...
355 AM CDT
Today through Monday...
A pronounced west-to-east oriented midlevel fgen band pivoting over
the area north of an approaching area of low pressure has been
supporting a broad swath of rain showers...in places mixed with wet
snowflakes...and in other areas with some embedded lightning. In
fact the extent of lightning overnight has been fairly impressive.
This area of forcing should gradually shift south and east through
the morning as the associated surface low moves toward the Ohio
Valley. Forecast soundings and current obs support the idea that
minor wet snow accumulations are possible but should quickly melt in
mid-upper 30s air temperatures, so a mention of any storm-total snow
accumulations has been removed.
In the wake of the wet morning and possibly a wet early afternoon
for our eastern areas, along with brisk easterly winds, highs today
will only reach the upper 40s east where the rain lingers the
longest to mid-upper 50s northwest where the rain moves out soonest.
Certainly not the most pleasant weather for Mother's Day.
Monday morning brings another chance of frost with lows in the 30s
for most locations. The exception would be the immediate Chicago
metro area, especially downwind of the relatively warmer lake.
Unfortunately for those same locations, daytime highs will be
correspondingly cooler near the lake on Monday, only around 50,
while the rest of the area warms into the mid-upper 50s.
There is a small chance on Monday that an isolated shower could
develop in association with an upper wave moving over the area, but
lower levels are quite dry and would take a bit to saturate from the
top down.
Lenning
&&
.LONG TERM...
1257 PM CDT
Tuesday through Sunday...
Sprawling surface high pressure will settle into the region during
the long term portion of the forecast which looks to greatly limit
our local precipitation chances, at least until towards the end of
the week and upcoming weekend.
We look to start things off Wednesday morning on another cool
note, with a generally clear sky and slackening winds affording
temperatures a chance to fall into the low to mid 30s (away from
Chicago). Dewpoints will remain high enough to support the
development of frost, and it's looking probable that we'll be
headed for some additional frost headlines for this period.
Lake breezes look to make a daily appearance with the weak
gradient flow in place, and this will help keep our immediate
lakeside locales a few degrees cooler than inland areas, at least
until the background flow turns more south and southwesterly by
the end of the week. Outside of a healthier cumulus field near
the lake on Tuesday, cloud cover should also be fairly minimal
during this time.
We'll start to navigate our way back into the return flow on
Friday, and more son over the weekend as high pressure builds into
the Northeastern US. Depending on the degree of moisture return
here, there could be a thunder threat, but at this time the
extended instability profiles look a bit too meager to support a
mention in the extended grids.
Carlaw/Borchardt
&&
.AVIATION...
For the 18Z TAFs...
After a soggy and cloudy morning, clearing skies are expected
this afternoon. Breezy northeast winds will gradually decrease as
the afternoon progresses, with light winds expected after dark. A
scattered to broken cloud deck rooted near 6000 feet is expected
to move over the terminals after midnight, with a reinforcement
after daybreak as a sheared-out upper-level wave slides through
the Great Lakes. Winds will become easterly after daybreak Monday,
but remain light. While not explicitly mentioned in the outgoing
TAF package, a few showers cannot be ruled out early Monday
afternoon.
Borchardt
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...Small Craft Advisory...nearshore waters
until 4 AM Monday.
&&
Visit us at weather.gov/chicago
Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicagoHazardous weather outlook, May 9, 11:48 AM CDT, 2 hours 30 minutes before
Hazardous Weather Outlook National Weather Service Chicago/Romeoville IL 1148 AM CDT Sun May 9 2021 ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002- 010-011-019-101700- Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage- La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford- Northern Cook-Central Cook-Southern Cook-Northern Will- Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton- 1148 AM CDT Sun May 9 2021 /1248 PM EDT Sun May 9 2021/ This Hazardous Weather Outlook is for portions of North Central Illinois...Northeast Illinois and Northwest Indiana. .DAY ONE...This Afternoon and Tonight. Weather hazards expected... Limited Non Thunderstorm Wind Risk. Elevated Frost Risk Tonight. DISCUSSION... Northeast winds will occasionally gust to 35 mph, especially near the Lake Michigan shore this afternoon. Some frost development will be possible tonight, mainly across interior portions of north central Illinois and northwest Indiana. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Monday and Tuesday Nights... Elevated Frost Risk away from Chicago. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be necessary through tonight. LMZ740>745-101700- Winthrop Harbor to Wilmette Harbor IL- Wilmette Harbor to Northerly Island IL- Northerly Island to Calumet Harbor IL- Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN- Burns Harbor to Michigan City IN- 1148 AM CDT Sun May 9 2021 This Hazardous Weather Outlook is for portions of the Illinois nearshore waters of Lake Michigan and the Indiana nearshore waters of Lake Michigan. .DAY ONE...This Afternoon and Tonight. Weather hazards expected... Hazardous conditions for small craft. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. MTF Visit us at http://weather.gov/chicago Follow us on Facebook, Twitter, and Youtube at: www.facebook.com/nwschicago www.twitter.com/nwschicago www.youtube.com/nwschicago
In the hours before
Local storm report, May 9, 1:12 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
112 PM CDT SUN MAY 9 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1210 PM HEAVY RAIN JOLIET 2 N 41.55N 88.13W
05/09/2021 M2.57 INCH WILL IL CO-OP OBSERVER
STORM TOTAL. UPDATES PREVIOUS TOTAL FROM
JOLIET 2 N.
&&
ROLocal storm report, May 9, 1:14 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
114 PM CDT SUN MAY 9 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 PM HEAVY RAIN 3 SSE ST. JOHN 41.42N 87.44W
05/09/2021 M2.69 INCH LAKE IN COCORAHS
STORM TOTAL. UPDATES PREVIOUS TOTAL FROM 3
SSE ST. JOHN.
&&
ROLocal storm report, May 9, 1:15 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
115 PM CDT SUN MAY 9 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1234 PM HEAVY RAIN GIBSON CITY 40.47N 88.38W
05/09/2021 M2.30 INCH FORD IL BROADCAST MEDIA
STORM TOTAL.
&&
ROLocal storm report, May 9, 1:25 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
125 PM CDT SUN MAY 9 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 PM HEAVY RAIN MIDWAY AIRPORT 41.78N 87.75W
05/09/2021 M1.01 INCH COOK IL ASOS
STORM TOTAL.
&&
ROLocal storm report, May 9, 1:30 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
130 PM CDT SUN MAY 9 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 PM HEAVY RAIN 2 W SUGAR GROVE 41.77N 88.48W
05/09/2021 M1.47 INCH KANE IL ASOS
STORM TOTAL AT AURORA MUNICIPAL AIRPORT.
&&
ROLocal storm report, May 9, 1:33 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
133 PM CDT SUN MAY 9 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 PM HEAVY RAIN 4 ESE VALPARAISO 41.45N 87.00W
05/09/2021 M2.27 INCH PORTER IN ASOS
STORM TOTAL AT PORTER COUNTY REGIONAL
AIRPORT.
&&
ROThe office that day
Everything else NWS Chicago, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 9:28 AM CDT | Areal Flood Advisory | LOT | Cook, Grundy, Kankakee, LaSalle, Livingston, Will | 6 hr |
| May 9, 10:41 AM CDT | River Flood Warning | LOT | Iroquois | 54 hr |
| May 9, 10:43 AM CDT | River Flood Advisory | LOT | Cook | 5 hr |
| May 9, 10:43 AM CDT | River Flood Advisory | LOT | Cook | 21 hr |
Nearby
Frost Advisories in Illinois, 2021Frost Advisories in Indiana, 2021Every frost advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.